Pennsylvania, 2023

Tornado and Damaging Winds in Pennsylvania, August 12, 2023

August 12, 2023 · NWS BGM · 6 events in 3 counties and zones

A frontal boundary moved through Northeastern Pennsylvania, supporting multiple thunderstorms. High instability and shear supported isolated severe thunderstorms containing damaging wind gusts, small hail, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary moved through Northeastern Pennsylvania, supporting multiple thunderstorms. High instability and shear supported isolated severe thunderstorms containing damaging wind gusts, small hail, and a tornado. NWS surveys confirmed a tornado in Luzerne County and a microburst in Bradford County. While most of the damage was downed trees from these events, there was some property damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 1:46 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 12, 1:46 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
246 PM EDT Sat Aug 12 2023

.SYNOPSIS...
A front will move through the region Saturday, and is expected
to bring scattered to widespread showers and strong to severe storms
Saturday afternoon and through the evening. Brief high pressure
with pleasant weather expected on Sunday before the next system
moves in late on Monday through Tuesday with widespread rain
showers.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
245 PM Update...

Storms have developed as expected early this afternoon over portions
of CNY. SPC mesoanalysis is showing that instability is beginning to
increase with plenty of shear to help keep organized thunderstorms
active. DCAPE is increasing to 800 to 1000 J/kg and strong low-
level flow will both support strong or even damaging wind gusts.
Large hail is possible given the amount of instability,
steepening lapse rates, and instability through the hail growth
zone. Low-level shear will be between 20 and 30 kts and LCL
heights are below 1000 ft. This would support localized
tornadoes as well. All of this matches up well with SPC's
Outlook and hazards outlined.

As mentioned in previous discussions earlier today, the first round
is what is currently ongoing. The second round of storms will
be a QLCS later this evening as the cold front approaches. The
severe threat for this later round will shift further south from
the Twin Tiers and areas further southward. With the second
round, the main threats will be damaging wind gusts with the
possibility of weak spin ups within the line. By midnight,
storms will diminish though some lingering isolated showers will
be possible. Besides the severe threat today, heavy rain is
also possible. Given the antecedent conditions, isolated flash
flooding cannot be ruled out. The advantage of today is that
storms will be quick moving but if any areas were to observe
more than a couple thunderstorms.

High pressure and drier air move in early Sunday morning. Skies may
scatter out overnight and combined with light winds and added
moisture from the rain showers, patchy fog will be possible,
especially in the valleys. Any fog that develops should clear out by
mid-morning and be followed by a sunny day to finish out the
weekend. Patchy fog or low stratus may be possible again late
Sunday, but some model soundings show limited moisture near the
surface, so confidence was too low to include fog in the
forecast.

Temperatures tonight will fall into the 60s. With cooler air in
place, temperatures will max out a couple degrees cooler than today
but will still be pleasant being in the 70s and low 80s. Sunday's
lows will be in the upper 50s to low 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
230 PM Update...

There was little change with this update and the previous
forecast discussion remains valid.

...Previous Discussion...

High pressure will gradually give way to another frontal
boundary late Monday night through Tuesday. Enough lift and
moisture look to be present for a few rounds of showers. Brief
heavy downpours are a concern with modeled PW values reaching 2
inches. Some slight instability may allow for a few
thunderstorms as well on Tuesday. Highs should reach 80 Monday
and Tuesday with lows in the 60's Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
230 PM Update...

There was little change with this update and the previous
forecast discussion remains valid.

...Previous Discussion...

The cold front and associated low pressure system move east of
the region by Wednesday. However, suspect northwest flow may
keep some clouds around longer than modeled given typical bias
of the NBM. These clouds have the potential to keep high
temperatures in the 70's. High pressure builds into the region
by Thursday with more divergent solutions present with ensemble
guidance by Friday. For now, just added a low chance for a few
showers. Generally lows around 60 and highs getting into the low
and mid 80's to end the work week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
All terminals will be VFR through this evening. However, there
is a chance for scattered showers and thunderstorms, so brief
restrictions will be possible if a shower/storm passes over a
terminal. There is a risk for severe thunderstorms, so strong
wind gusts and hail will be possible. Storm activity winds down
late this evening and all terminals will remain VFR until the
early morning hours. Then low ceilings will bring additional
restrictions to the NY terminals. Fog is also possible at RME
and ELM. The low ceilings may stick around through midday at SYR
and RME. The one uncertainty is that skies may scattered out
early in the morning, leading to VFR conditions earlier than
expected.

Gusty southwest winds will become calmer overnight. Winds become
westerly by Sunday afternoon with some lighter gusts under 15
kts possible at some terminals.

Outlook...

Sunday and Monday...Mainly VFR.

Monday night through Tuesday...Restrictions likely in showers
and thunderstorms.

Wednesday through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL/KL
NEAR TERM...BTL
SHORT TERM...MPK/MWG
LONG TERM...BJT/MPK/MWG
AVIATION...BTL
Hazardous weather outlook, Aug 12, 11:55 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1255 PM EDT Sat Aug 12 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1255 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, Aug 12, 2:33 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
333 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Dmg     2 W Wayne               42.47N 77.14W
08/12/2023                   Steuben            NY   911 Call Center

            multiple trees down on Silsbee Road time
            estimated from radar.

&&
Local storm report, Aug 12, 2:34 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
334 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tstm Wnd Dmg     Danby                   42.35N 76.48W
08/12/2023                   Tompkins           NY   911 Call Center

            Tree down on vehicle. Unknown injuries.
            Wires also down.

&&
Local storm report, Aug 12, 2:44 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
344 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Hail             Newfield                42.37N 76.58W
08/12/2023  M1.00 inch       Tompkins           NY   Public

&&
Local storm report, Aug 12, 2:46 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
346 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Tstm Wnd Dmg     1 SW Newfield Hamlet    42.35N 76.60W
08/12/2023                   Tompkins           NY   911 Call Center

            Trees down, one on a car. People uninjured
            but trapping in car.

&&

DJN
Local storm report, Aug 12, 2:57 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
357 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Tstm Wnd Dmg     1 NE North Spencer      42.26N 76.51W
08/12/2023                   Tioga              NY   911 Call Center

            Ourflow winds from nearby storm knocked down
            two trees on Ithaca Rd near Cowell Rd. One
            tree fell on wires.

&&
Local storm report, Aug 12, 3:22 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
422 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Dmg     2 WNW Maine             42.21N 76.11W
08/12/2023                   Tioga              NY   911 Call Center

            Tree down on wires. Time estimated by radar.

&&

The radar

The Binghamton radar (KBGM), 132 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Luzerne

When
August 12, 3:32 PM EST to 3:37 PM EST
Where
Luzerne County, 0.52 mi W of Tank to 1.11 mi N of Briggsville
Rating
EF1
Path length
3.25 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.020, -76.180

A tornado touched down just north of Interstate 80 along Nescopeck|Creek. A narrow alley of numerous downed or snapped trees occurred,|roughly following Overlook Road and then West Hollow Road, where|a convergent and at times oppositional tree pattern was observed. |The tornado departed West Hollow Road only to reemerge crossing |Route 93, where a few hundred small apple trees were pushed over in|an orchard, and a front porch roof was lifted up and over a house, |while peeling back a portion of the primary roof of the residence. |A large tree top was also lofted, and thrown to Zenith Road, to the |left of the tornado path. The tornado intensified while moving along |Hobbie Road, with numerous large trunk snaps, including several trees |damaging a residence with a destroyed shed. The yard had several |missiles in the form of small branches impaling into the ground. |The tornado finally lifted shortly after, before reaching the |intersection of Hobbie Road and Wapwallopen Road.

Thunderstorm Wind, Bradford

When
August 12, 5:00 PM EST to 5:05 PM EST
Where
Bradford County, 1.36 mi N of Sayre Blue Swan Arpt to 1.01 mi NNW of Athens
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.999, -76.575

A microburst with maximum winds up to 90 mph hit Athens Township near the NY border by the old Blue Swan Airport. The strong winds knocked down many branches along its path which was to the east southeast through parts of Sayre Borough |and Athens Borough. The strongest damage was on Markham Road where large softwood trees were uprooted. Many other areas along the microburst path saw sporadic trees snapped and uprooted with many branches down. The majority of these trees were softwoods. An outer roof was lifted off of a modular home in Athens. Power was out to many locations.

Thunderstorm Wind, Bradford

When
August 12, 5:03 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.990, -76.520

Strong thunderstorm winds knocked down numerous trees.

Thunderstorm Wind, Bradford

When
August 12, 6:12 PM EST
Where
Bradford County, 0.52 mi E of Stevensville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.770, -76.170

Strong thunderstorm winds knocked down numerous trees.

Thunderstorm Wind, Susquehanna

When
August 12, 6:23 PM EST
Where
Susquehanna County, 1.06 mi E of Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.698, -75.910

Strong thunderstorm winds knocked down multiple trees on Strickland Hill Road.

Thunderstorm Wind, Susquehanna

When
August 12, 6:25 PM EST
Where
Susquehanna County, 2.28 mi E of Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.694, -75.886

Strong thunderstorm winds knocked down wires near Button Road and Strickland Hill Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyThe tornado archive for Pennsylvania, 2023Warnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121344, 1121343, 1124324, 1124325, 1124326, 1124327.